Last Modified: October 1, 2010
Dear OncoLink "Ask The Experts,"
I just started my freshman year in college. I was treated for leukemia 2 years ago. I am having trouble studying and concentrating. I wonder if this is because of all my treatments. Do you have any suggestions of how I could find out more about this and get help?
Rodney N. Warner, JD, Staff Attorney at The Legal Clinic for the Disabled, responds:
Talk to your doctor. You may undergo neuro-psych exam to see what deficits, if any, you have. If so, this should be documented. I assume your college has at least one person whose job it is to help disabled students with their classes and studies. That person may be a good place to start.
Rebecca Nellis, Director of Programs at Cancer and Careers, responds:
This could definitely still be related, there are some statistics about the long term effects of treatment on concentration and memory but I don't know them offhand, what I can say is we hear about that issue all the time for people post-treatment in the work world. It isn't exactly the same with school but for a place to start, we have an article on chemo brain, and also there is this book.
Christine Hill-Kayser, MD, Radiation Oncologist at the University of Pennsylvania Health System, responds:
Trouble thinking and concentrating after cancer treatment is unfortunately very common, and can be due to many factors. Many survivors report "chemobrain" during and after chemotherapy. This generally refers to a feeling of mental fogginess that may or may not get better. Many survivors report that using tools to stay organized, such as planners, calendars, alarm reminders, and to do lists may relieve stress and allow focus on academic and other activities. Some patients requiring treatment for leukemia may require radiation to the brain. Brain, or cranial, radiation has been demonstrated to cause short-term memory problems for some patients. This may get better with time. Again, tools such as lists and remnders may be of assistance.
Finally, consideration of depression, fatigue, and anxiety are very important when thinking about trouble concentrating after treatment. Fatigue from cancer treatment may persist for 12-18 months after completion of treatment. Although it generally improves with time, this process can be very slow. If you feel excessively fatigued, you may want to discuss this with your physician - another cause for your fatigue may be identified, and need to be treated. Even if no other explanation is identified, effective medications exist for fatigue. Excessive fatigue can greatly impact your concentration. Anxiety and depression may also be important contributors - anxiety and/or depression may be manifested as difficulty concentrating, and can be treated with medications and/or therapy. Even if you do not feel sad or anxious, seeing a mental health professional may help you understand your difficulties concentrating and thinking.
This question and answer was part of the OncoLink Brown Bag Chat Series, Issues Facing Young Adults After Cancer. View the entire transcript.
Some other helpful articles from OncoLink: